Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 222, NWS Sioux Falls, SD

July 20, 2003Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 6:15 PM CDT for Plymouth County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 6:15 PM CDT (23:15 UTC)
Expired
Jul 20, 2003, 6:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KFSD 202315
SVRFSD
IAC149-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH GOLF BALL SIZE HAIL...OVER KINGSLEY...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSLEY AROUND 620 PM CDT

AT 613 PM WEATHER SPOTTERS REPORTED GOLFBALL SIZE 4 WEST NORTHWEST 
OF KINGSLEY. 

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4273 9589 4268 9620 4257 9613 4258 9588

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 3:25 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN JUL 20 2003

STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE
AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF
WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO
LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY
FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN
IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT.
THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK
WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO
NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS
HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS
MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS
TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI
THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND
PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON.

.FSD...NONE

WILLIAMS
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 2 hours 55 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY
AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO
PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS.
 LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE
POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER
FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX
CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY
ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY
EVENING.  THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE
EVENING...ENDING THE THREAT OF SEVERE WEATHER.

FLOODING...
THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS
DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS
SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

GH

In the hours before

Local storm report, Jul 20, 12:27 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    LITTLE ROCK               IA   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY PUBLIC.
Special weather statement, Jul 20, 12:33 PM CDT, 5 hours 42 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-201800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORM WATCH EXPIRED FOR SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...

SEVERE THUNDERSTORM WATCH 770 HAS BEEN ALLOWED TO EXPIRE AT NOON
FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA.  WHILE SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THIS AREA THROUGH THE
AFTERNOON...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.  ANY NEW
THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND BRIEF HEAVY RAIN BEFORE A COOL FRONT MOVES
THROUGH LATE IN THE DAY.

HARMON
Local storm report, Jul 20, 3:49 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1025 AM    3 NE JEFFERS              MN   .75 INCH HAIL
07/20/03   COTTONWOOD                     REPORTED BY PUBLIC.
Local storm report, Jul 20, 3:50 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1014 AM    5 SSW PAULLINA            IA   .88 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

1025 AM    3 NE JEFFERS              MN   .75 INCH HAIL
07/20/03   COTTONWOOD                     REPORTED BY PUBLIC.

1038 AM    CHEROKEE                  IA   .75 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1040 AM    AURELIA                   IA   .88 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

1106 AM    8 NW LUVERNE              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY PUBLIC.

1110 AM    6 NW LUVERNE              MN   1.5 INCH HAIL
07/20/03   ROCK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1115 AM    4 N NEWELL                IA   60 MPH TSTM GUST
07/20/03   BUENA VISTA                    TREES BLOWN DOWN

1136 AM    1 N MAGNOLIA              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY STORM
                                          SPOTTER.

1205 PM    LITTLE ROCK               IA   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 5:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    4 E LE MARS               IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0550 PM    LE MARS                   IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.
Local storm report, Jul 20, 6:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    4 WNW KINGSLEY            IA   1.75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0613 PM    KINGSLEY                  IA   .75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningFSDO'Brien38 min
Jul 20, 9:41 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux34 min
Jul 20, 10:08 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux22 min
Jul 20, 10:09 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth36 min
Jul 20, 10:29 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
Jul 20, 11:00 AM CDTSevere Thunderstorm WarningFSDBuena Vista30 min
Jul 20, 11:57 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola33 min
Jul 20, 5:36 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min
Jul 20, 6:09 PM CDTSevere Thunderstorm WarningFSDWoodbury51 min
Jul 20, 6:21 PM CDTTornado WarningFSDWoodbury39 min
Jul 20, 6:36 PM CDTSevere Thunderstorm WarningFSDBuena Vista39 min
Jul 20, 6:58 PM CDTTornado WarningFSDWoodbury32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.